Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Applications and adaptations of the low index subgroups procedure


Authors: Marston Conder and Peter Dobcsányi
Journal: Math. Comp. 74 (2005), 485-497
MSC (2000): Primary 20-04, 20F05
Published electronically: May 7, 2004
MathSciNet review: 2085903
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The low-index subgroups procedure is an algorithm for finding all subgroups of up to a given index in a finitely presented group $G$ and hence for determining all transitive permutation representations of $G$ of small degree. A number of significant applications of this algorithm are discussed, in particular to the construction of graphs and surfaces with large automorphism groups. Furthermore, three useful adaptations of the procedure are described, along with parallelisation of the algorithm. In particular, one adaptation finds all complements of a given finite subgroup (in certain contexts), and another finds all normal subgroups of small index in the group $G$. Significant recent applications of these are also described in some detail.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 20-04, 20F05

Retrieve articles in all journals with MSC (2000): 20-04, 20F05


Additional Information

Marston Conder
Affiliation: Department of Mathematics, University of Auckland, Private Bag 92019, Auckland, New Zealand
Email: conder@math.auckland.ac.nz

Peter Dobcsányi
Affiliation: Department of Mathematics, University of Auckland, Private Bag 92019, Auckland, New Zealand
Email: peter@math.auckland.ac.nz

DOI: http://dx.doi.org/10.1090/S0025-5718-04-01647-3
PII: S 0025-5718(04)01647-3
Keywords: Finitely presented groups, algorithms, low index subgroups
Received by editor(s): July 25, 2000
Received by editor(s) in revised form: June 16, 2003
Published electronically: May 7, 2004
Article copyright: © Copyright 2004 American Mathematical Society